Topological Methods in Nonlinear Analysis

Periodic solutions for nonautonomous systems with nonsmooth quadratic or superquadratic potential

Dumitru Motreanu, Viorica V. Motreanu, and Nikolaos S. Papageorgiou

Full-text: Open access


We study a semilinear nonautonomous second order periodic system with a nonsmooth potential function which exhibits a quadratic or superquadratic growth. We establish the existence of a solution, using minimax methods of the nonsmooth critical point theory.

Article information

Topol. Methods Nonlinear Anal., Volume 24, Number 2 (2004), 269-296.

First available in Project Euclid: 23 June 2016

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Motreanu, Dumitru; Motreanu, Viorica V.; Papageorgiou, Nikolaos S. Periodic solutions for nonautonomous systems with nonsmooth quadratic or superquadratic potential. Topol. Methods Nonlinear Anal. 24 (2004), no. 2, 269--296.

Export citation


  • P. Bartolo, V. Benci, D. Fortunato, Abstract critical point theorems and applications to some nonlinear problems with “strong” resonance at infinity, Nonlinear Anal., 7(1983), 981–1012 \ref\key 2
  • M. Berger and M. Schechter, On the solvability of semilinear gradient operator equations, Advances in Math., 25(1977), 97–132 \ref\key 3
  • K.-C. Chang, Variational methods for non-differentiable functionals and their applications to partial differential equations , J. Math. Anal. Appl., 80(1981), 102–129 \ref\key 4
  • F. H. Clarke, Optimization and Nonsmooth Analysis, John Wiley and Sons, New York (1983) \ref\key 5
  • Z. Denkowski, S. Migorski and N. S. Papageorgiou, An Introduction to Nonlinear Analysis: Theory, Kluwer/Plenum, New York (2003) \ref\key 6 ––––, An Introduction to Nonlinear Analysis: Applications, Kluwer/Plenum, New York (2003) \ref\key 7
  • D. Kandilakis, N. Kourogenis and N. S. Papageorgiou, Two nontrivial critical points for nonsmooth functionals via local linking and applications , J. Global Optim., to appear \ref\key 8
  • N. Kourogenis and N. S. Papageorgiou, Nonsmooth critical point theory and nonlinear elliptic equations at resonance , J. Austral. Math. Soc. Ser. A, 69(2000), 245–271 \ref\key 9
  • Y. M. Long, Nonlinear oscillations for classical Hamiltonian systems with bi-even subquadratic potentials, Nonlinear Anal., 24(1995), 1665–1671 \ref\key 10
  • R. Manasevich and J. Mawhin, Periodic solutions for nonlinear systems with $p$-Laplacian-like operators, J. Differential Equations, 145(1998), 367–393 \ref\key 11
  • J. Mawhin, Some boundary value problems for Hartman-type perturbations of the ordinary vector $p$-Laplacian, Nonlinear Anal., 40(2000), 497–503 \ref\key 12 ––––, Periodic solutions of systems with $p$-Laplacian-like operators , Nonlinear Analysis and its Applications to Differential Equations (Lisbon, 1998), Progr. Nonlinear Differential Equations Appl., 43 , Birkhäuser Boston, Boston, MA (2001), 37–63 \ref\key 13 ––––, J. Mawhin and M. Willem , Critical Point Theory and Hamiltonian Systems, Springer–Verlag, New York (1989) \ref\key 14
  • D. Motreanu and P. D. Panagiotopoulos, Minimax Theorems and Qualitative Properties of the Solutions of Hemivariational Inequalities, Kluwer Academic Publishers, Dordrecht (1999) \ref\key 15
  • E. H. Papageorgiou and N. S. Papageorgiou, Nonlinear second order periodic systems with nonsmooth potential , Czechoslovak Math. J., 15 (2004), 347–371 \ref\key 16
  • R. E. Showalter, Hilbert Space Methods for Partial Differential Equations, Pitman, London (1977) \ref\key 17
  • C.-L. Tang, Periodic solutions for nonautonomous second order systems with sublinear nonlinearity, Proc. Amer. Math. Soc., 126(1998), 3263–3270 \ref\key 18
  • C.-L. Tang and X.-P. Wu, Periodic solutions for second order systems with not uniformly coercive potential, J. Math. Anal. Appl., 259(2001), 386–397 \ref\key 19 ––––, Periodic solutions for a class of nonautonomous subquadratic second order Hamiltonian systems, J. Math. Anal. Appl., 275(2002), 870–882